Alert archive / Texas / Freeze Warnings in 2016
Freeze Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Nov 18, 2016, 1:42 PM CST for 17 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Nov 19, 2016, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2016, 1:42 PM CST (19:42 UTC)
- In effect from
- Nov 19, 2016, 12:00 AM CST
- Expired
- Nov 19, 2016, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3615 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS74 KMAF 181942 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 PM CST FRI NOV 18 2016 ...FREEZE WARNING IN EFFECT LATE TONIGHT INTO SATURDAY MORNING FOR THE PERMIAN BASIN...UPPER TRANS PECOS...VAN HORN CORRIDOR...AND GUADALUPE MOUNTAINS... ...HARD FREEZE WARNING IN EFFECT LATE TONIGHT INTO SATURDAY MORNING FOR NORTHERN AND CENTRAL LEA COUNTY...EDDY COUNTY...THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU... .A COLD FRONT HAS MOVED THROUGH THE AREA AND WILL BRING THE COLDEST AIR OF THE SEASON SO FAR. CLEAR SKIES AND LIGHT WINDS WILL CAUSE THE FIRST FREEZE OF THE FALL IN MANY AREAS NORTH OF I-10 AND A HARD FREEZE IN MUCH OF SOUTHEAST NEW MEXICO AS WELL AS THE DAVIS MOUNTAINS AND MARFA PLATEAU TONIGHT AND EARLY SATURDAY. NMZ028-029-033-TXZ074-080-191500- /O.UPG.KMAF.FZ.A.0002.161119T0900Z-161119T1500Z/ /O.NEW.KMAF.HZ.W.0001.161119T0600Z-161119T1500Z/ EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...ALPINE... FORT DAVIS...MARFA 142 PM CST FRI NOV 18 2016 /1242 PM MST FRI NOV 18 2016/ ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TIMING...LATE TONIGHT INTO SATURDAY MORNING. * TEMPERATURE...25 TO 28 DEGREES. * IMPACTS...DUE TO THE COLD TEMPERATURES EXPECTED... SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW 28 DEGREES ARE EXPECTED WITH SUB-FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED OR ALLOWED TO DRIP SLOWLY. THESE CONDITIONS WILL ALSO KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NMZ027-034-TXZ045>048-050>053-057>063-067-258-191500- /O.UPG.KMAF.FZ.A.0002.161119T0900Z-161119T1500Z/ /O.NEW.KMAF.FZ.W.0003.161119T0600Z-161119T1500Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...EUNICE...JAL...SEMINOLE... LAMESA...GAIL...SNYDER...ANDREWS...STANTON...BIG SPRING... COLORADO CITY...VAN HORN...PECOS...MENTONE...KERMIT...ODESSA... MIDLAND...GARDEN CITY...MONAHANS...GUADALUPE MOUNTAINS NP... PINE SPRINGS 142 PM CST FRI NOV 18 2016 /1242 PM MST FRI NOV 18 2016/ ...FREEZE WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TIMING...LATE TONIGHT INTO SATURDAY MORNING. * TEMPERATURE...29 TO 32 DEGREES. * IMPACTS...DUE TO THE COLD TEMPERATURES EXPECTED... SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ TXZ068>070-191500- /O.NEW.KMAF.FZ.W.0003.161119T0600Z-161119T1500Z/ CRANE-UPTON-REAGAN- INCLUDING THE CITIES OF...CRANE...MCCAMEY...RANKIN...BIG LAKE 142 PM CST FRI NOV 18 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY. * TIMING...LATE TONIGHT INTO SATURDAY MORNING. * TEMPERATURE...29 TO 32 DEGREES * IMPACTS...DUE TO THE COLD TEMPERATURES EXPECTED... SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
057 WWUS74 KMAF 190532 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1132 PM CST FRI NOV 18 2016 ...FREEZE WARNING IN EFFECT LATE TONIGHT INTO SATURDAY MORNING FOR THE PERMIAN BASIN...UPPER TRANS PECOS...VAN HORN CORRIDOR... AND GUADALUPE MOUNTAINS... ...HARD FREEZE WARNING IN EFFECT LATE TONIGHT INTO SATURDAY MORNING FOR NORTHERN AND CENTRAL LEA COUNTY...EDDY COUNTY...THE DAVIS MOUNTAINS...THE MARFA PLATEAU...AND GAINES COUNTY... .A COLD FRONT HAS MOVED THROUGH THE AREA AND WILL BRING THE COLDEST AIR OF THE SEASON SO FAR. CLEAR SKIES AND LIGHT WINDS WILL CAUSE THE FIRST FREEZE OF THE FALL IN MANY AREAS NORTH OF I- 10 AND A HARD FREEZE IN MUCH OF SOUTHEAST NEW MEXICO AS WELL AS THE DAVIS MOUNTAINS, MARFA PLATEAU, AND FAR NORTHWEST PERMIAN BASIN TONIGHT AND EARLY SATURDAY. TXZ045-191500- /O.CAN.KMAF.FZ.W.0003.161119T0600Z-161119T1500Z/ /O.EXA.KMAF.HZ.W.0001.161119T0600Z-161119T1500Z/ GAINES- INCLUDING THE CITY OF...SEMINOLE 1132 PM CST FRI NOV 18 2016 ...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST SATURDAY. * TIMING...LATE TONIGHT INTO SATURDAY MORNING. * TEMPERATURE...26 TO 28 DEGREES. * IMPACTS...DUE TO THE COLD TEMPERATURES EXPECTED... SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW 28 DEGREES ARE EXPECTED WITH SUB-FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED OR ALLOWED TO DRIP SLOWLY. THESE CONDITIONS WILL ALSO KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NMZ028-029-033-TXZ074-080-191500- /O.CON.KMAF.HZ.W.0001.161119T0600Z-161119T1500Z/ EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...ALPINE... FORT DAVIS...MARFA 1132 PM CST FRI NOV 18 2016 /1032 PM MST FRI NOV 18 2016/ ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ SATURDAY... * TIMING...LATE TONIGHT INTO SATURDAY MORNING. * TEMPERATURE...25 TO 28 DEGREES. * IMPACTS...DUE TO THE COLD TEMPERATURES EXPECTED... SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW 28 DEGREES ARE EXPECTED WITH SUB-FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED OR ALLOWED TO DRIP SLOWLY. THESE CONDITIONS WILL ALSO KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NMZ027-034-TXZ046>048-050>053-057>063-067>070-258-191500- /O.CON.KMAF.FZ.W.0003.161119T0600Z-161119T1500Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-SOUTHERN LEA COUNTY-DAWSON- BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...EUNICE...JAL...LAMESA...GAIL... SNYDER...ANDREWS...STANTON...BIG SPRING...COLORADO CITY... VAN HORN...PECOS...MENTONE...KERMIT...ODESSA...MIDLAND... GARDEN CITY...MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE... GUADALUPE MOUNTAINS NP...PINE SPRINGS 1132 PM CST FRI NOV 18 2016 /1032 PM MST FRI NOV 18 2016/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ SATURDAY... * TIMING...LATE TONIGHT INTO SATURDAY MORNING. * TEMPERATURE...29 TO 32 DEGREES. * IMPACTS...DUE TO THE COLD TEMPERATURES EXPECTED... SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 18, 10:50 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Nov 18, 10:50 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1050 AM CST Fri Nov 18 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 under clear skies. Winds will
generally be northerly this afternoon at 10 to 20 mph and gusty
at times. Winds will rapidly diminish toward evening and become
generally light out of the northeast.
12
&&
.PREV DISCUSSION... /issued 406 AM CST Fri Nov 18 2016/
DISCUSSION...
See 12Z Aviation Discussion below.
AVIATION...
VFR category will prevail next 24 hours under CAVU conditions.
Post-frontal northerly winds will veer to northeast after sunset.
PREV DISCUSSION... /issued 358 AM CST Fri Nov 18 2016/
DISCUSSION...
An upper level trough is over the central part of the country with a
cold front moving into the area. Temperatures are expected to reach
the freezing point across northern Lea County this morning so a
Freeze Warning is in effect. This colder air will continue to push
into the CWA today bringing high temperatures into the 50s across
the Permian Basin and southeast New Mexico. Any rain chances will
remain east of the area today. The surface high will move closer to
the area tonight with clear skies and light winds present. These
conditions will allow for temperatures tonight to cool to freezing
or below across many locations in the CWA. A Freeze Watch has been
issued for tonight/Saturday morning for southeast New Mexico,
much of the Permian Basin, the Upper Trans Pecos, the Guadalupe
and Davis Mountains, Van Horn, and the Marfa Plateau. The Davis
Mountains, Marfa Plateau, and portions of southeast New Mexico
could receive a hard freeze.
An upper ridge will begin building over the region Saturday. The
surface high will remain near the area so high temperatures Saturday
are expected to remain in the 50s for most of the CWA. Surface
winds will become south to southwesterly on Sunday allowing for
compressional warming contributing to highs in the 60s and 70s
across the CWA. An upper trough will approach the region on Monday
with a surface trough developing across the area allowing for most
places to warm up into the 70s. Chances of precipitation will
increase across the area Monday night as the upper trough begins to
move over the region. As the upper trough progresses eastward, a
cold front will move into the CWA Tuesday night/Wednesday morning.
This will cool temperatures back down below normal for Wednesday but
no rain is expected. Temperatures will warm up to around normal
next Thursday and Friday with models indicating possible rain
chances next Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 31 57 36 / 0 0 0 0
Carlsbad 57 29 57 32 / 0 0 0 0
Dryden 70 39 63 37 / 0 0 0 0
Fort Stockton 60 35 58 38 / 0 0 0 0
Guadalupe Pass 52 29 49 37 / 0 0 0 0
Hobbs 54 28 54 32 / 0 0 0 0
Marfa 59 26 56 26 / 0 0 0 0
Midland Intl Airport 58 31 57 36 / 0 0 0 0
Odessa 58 31 57 36 / 0 0 0 0
Wink 59 31 58 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from late tonight through Saturday morning for
Central Lea County-Eddy County Plains-Guadalupe Mountains
of Eddy County-Northern Lea County-Southern Lea County.
TX...Freeze Watch from late tonight through Saturday morning for
Andrews-Borden-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Reeves County and Upper
Trans Pecos-Scurry-Van Horn and Highway 54 Corridor-Ward-
Winkler.
&&
44/80/44Hazardous weather outlook, Nov 18, 12:45 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1245 PM CST FRI NOV 18 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1245 PM CST FRI NOV 18 2016 /1145 AM MST FRI NOV 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HARD FREEZE WARNING IS IN EFFECT AFTER MIDNIGHT FOR EDDY COUNTY NEW MEXICO AND THE NORTHERN TWO THIRDS OF LEA COUNTY NEW MEXICO. A HARD FREEZE IS ALSO IN EFFECT AFTER MIDNIGHT FOR THE DAVIS MOUNTAINS AND MARFA PLATEAU OF WEST TEXAS. A FREEZE WARNING IS IN EFFECT AFTER MIDNIGHT FOR MUCH OF THE PERMIAN BASIN AND UPPER TRANS PECOS REGION OF WEST TEXAS. NORTHEAST WINDS OF 30 TO 40 MPH ARE EXPECTED THROUGH GUADALUPE PASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HARD FREEZE WARNING IS IN EFFECT THROUGH MID SATURDAY MORNING FOR EDDY COUNTY NEW MEXICO AND THE NORTHERN TWO THIRDS OF LEA COUNTY NEW MEXICO. A HARD FREEZE IS ALSO IN EFFECT THROUGH MID SATURDAY MORNING FOR THE DAVIS MOUNTAINS AND MARFA PLATEAU OF WEST TEXAS. A FREEZE WARNING IS IN EFFECT THROUGH MID SATURDAY MORNING FOR MUCH OF THE PERMIAN BASIN AND UPPER TRANS PECOS REGION OF WEST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 3:45 AM CST | Freeze Watch | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 8 more | 10 hr |
| Nov 18, 1:42 PM CST | Hard Freeze Warning | MAF | Gaines | 19 hr |
Nearby
Freeze Warnings in Texas, 2016Freeze Warnings in New Mexico, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.